Reactions to Antidepressants: Monoamine Oxidase Inhibitors

  • Frank L. Tornatore
  • John J. Sramek
  • Bette L. Okeya
  • Edmond H. Pi


Hypertensive crisis usually occurs within several hours after ingestion of a contraindicated food or drug. Symptoms include occipital headaches (which may radiate frontally), sore or stiff neck, nausea, vomiting, palpitations (rapid heartbeat), fever, elevated blood pressure, sweating, photophobia (intolerance to light), and dilated pupils. Tachycardia or bradycardia may be present and can be associated with chest pain. With food reactions, factors to be considered include the amount of food eaten, the rate of gastric emptying, and the dose and potency of the monamine oxidase inhibitor (MAOI).


Hepatic Encephalopathy Sexual Dysfunction Carpal Tunnel Syndrome Monoamine Oxidase Inhibitor Hypertensive Crisis 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

Suggested Readings

  1. Bethune H. C., Burrell R. H., Culpan R. H., et al: Vascular crisis associated with monoamine oxidase inhibitors. Am J Psychiatry 3: 25–48, 1964.Google Scholar
  2. Blackwell B.: Adverse effects of antidepressant drugs. Part I. Drugs 21: 201–219, 1981.PubMedCrossRefGoogle Scholar
  3. Folks D. G.: Monoamine oxidase inhibitors—Reappraisal of dietary considerations. J Clin Psychopharmacol 3 (4): 249–252, 1983.PubMedCrossRefGoogle Scholar
  4. Walker J. I., Davidson J., Zung, W. W.: Patient compliance with MAO inhibitor therapy. J Clin Psychopharmacol 45 (7): 78–80, 1984.Google Scholar
  5. Walker J. I., Davidson J., Zung W. W.: Patient compliances with MAO inhibitor therapy. J Clin Psychopharmacol 45 (7): 78–80, 1984.Google Scholar
  6. Christenson R.: MAOIs, anorgasmia, and weight gain (letter). Am J Psychiatry 140 (9): 1260, 1983.PubMedGoogle Scholar
  7. Lesko L. M., Stotland W. L., Segraves R. T.: Three cases of female anorgasmia associated with MAOIs. Am J Psychiatry 139 (10): 1353–1354, 1982.PubMedGoogle Scholar
  8. Mitchell J. E., Popkin M. K.: Antidepressant drug therapy and sexual dysfunction in men. A review. J Clin Psychopharmacol 3 (2): 76–79, 1983.PubMedCrossRefGoogle Scholar
  9. Rabkin J. G., Quitkin F. M., McGrath P., et al: Adverse reactions to monoamine oxidase inhibitors. Part II. Treatment correlates and clinical management. J Clin Psychopharmacol 5 (1): 2–9, 1985.PubMedCrossRefGoogle Scholar
  10. Shen W. W., Mallya A. R.: MAOI-induced inhibited female orgasm (letter). Am J Psychiatry 140 (9): 1275, 1983.PubMedGoogle Scholar
  11. Christenson, R.: MAOI’s, anorgasmia, and weight gain. Am J Psychiatry 140 (9): 1260, 1983.PubMedGoogle Scholar
  12. Davidson J., Turnbull, C.: Loss of appetite and weight associated with monoamine oxidase inhibitor isocarboxazid. J Clin Psychopharmacol 2 (4): 263–266, 1982.PubMedCrossRefGoogle Scholar
  13. Paykel E. S.: Depression and appetite. J Psychosom Res 21: 401–407, 1977.PubMedCrossRefGoogle Scholar
  14. Rabkin J. G., Quitkin F. M., McGrath P., et al: Adverse reactions to monoamine oxidase inhibitors. J Clin Psychopharmacol 5 (1): 2–9, 1985.PubMedCrossRefGoogle Scholar
  15. Cook G. C., Sherlock S.: Jaundice and its relation to therapeutic agents. Lancet 1: 175–179, 1965.PubMedCrossRefGoogle Scholar
  16. Daneshmend T. K., Scott G. L., Bradfield J. W.: Antidepressants and liver damage associated with phenelzine. Br Med J 1: 1679, 1979.PubMedCrossRefGoogle Scholar
  17. Morgan M., Reed A.: Antidepressants and liver disease. Gut 13: 697–701, 1972.PubMedCrossRefGoogle Scholar
  18. Sher P. Drug interference with laboratory test: Bilirubin. Drug Ther 1976: 153–156, 1976.Google Scholar
  19. Pickar D., Murphy D. L., Cohen R. M., Campbell I. C., Lipper S.: Selective and nonselective monoamine oxidase inhibitors. Arch Gen Psychiatry 39: 535–540, 1982.PubMedCrossRefGoogle Scholar
  20. Bunney W. E.: Psychopharmacology of the switch process in affective disorders, in Lipton M. A., DiMascio A., Killman K. F. (eds): Psychopharmacology: A Generation of Progress. New York, Raven Press, 1978, pp 1249–1259.Google Scholar
  21. Harrison W., Stewart J., Lovelace R., Quitkin F.: Case report of carpal tunnel syndrome associated with tranylcypromine. Am J Psychiatry 140: 1229–1230, 1983.PubMedGoogle Scholar
  22. Raskin N. H., Fishman R. A.: Pyridoxine deficiency neuropathy due to hydralazine. N Engl J Med 273: 1182–1185, 1965.PubMedCrossRefGoogle Scholar
  23. Shen W. W., Mallya A. R.: MAOI-induced inhibited female orgasm (letter). Am J Psychiatry 140(9):1275, 1983.Google Scholar
  24. Zisook, S.: Side effect of isocarboxazid. J Clin Psychiatry 45: 53–58, 1984.PubMedGoogle Scholar
  25. Zisook, S.: A clinical overview of monoamine oxidase inhibitors. Psychosomatics 26: 240–251, 1985.PubMedCrossRefGoogle Scholar
  26. Liskin B., Roose S. P., Walsh B. T.: Acute psychosis following phenelzine discontinuation. J Clin Psychopharmacol 5: 46–47, 1985.PubMedCrossRefGoogle Scholar
  27. Palladino A.: Adverse reactions to abrupt discontinuation of phenelzine. J Clin Psychopharmacol 3: 3206–3207, 1983.CrossRefGoogle Scholar
  28. Tyrer P.: Clinical effects of abrupt withdrawal from tricyclic antidepressants and monoamine oxidase inhibitors after long-term treatment. J Affect Dis 6: 1–7, 1984.PubMedCrossRefGoogle Scholar
  29. Wyatt R., Fram D. H., Kuper D. J., et al: Total prolonged drug-induced REM sleep supression in anxious—depressed patients. Arch Gen Psychiatry 24: 145–155, 1971.PubMedCrossRefGoogle Scholar

Miscellaneous Effects

  1. Tipermas A., Gilman, Russakoff M.: A case report of leukopenia associated with phenelzine. Am J. Psychiatry 141: 806–807, 1984.PubMedGoogle Scholar
  2. Joyce P. R., Walshe J.: Nightmares during phenelzine withdrawal. J Clin Psychopharmacol 3 (2): 121, 1983.PubMedCrossRefGoogle Scholar
  3. Teusink J., Alexopoulos G., Shamoian C.: Parkinsonian side effects induced by a MAO inhibitor. Am J Psychiatry 141: 118–119, 1984.PubMedGoogle Scholar
  4. Gillman M. A., Sandyk R.: Parkinsonism induced by a monoamine oxidase inhibitor. Postgrad Med J 62: 235–236, 1986.PubMedCrossRefGoogle Scholar

Copyright information

© Plenum Publishing Corporation 1987

Authors and Affiliations

  • Frank L. Tornatore
    • 1
  • John J. Sramek
    • 2
  • Bette L. Okeya
    • 3
  • Edmond H. Pi
    • 4
  1. 1.University of Southern California School of PharmacyLos AngelesUSA
  2. 2.Clinical Research UnitMetropolitan State HospitalNorwalkUSA
  3. 3.Department of Pharmaceutical ServicesUCLA Medical Center and Neuropsychiatric InstituteLos AngelesUSA
  4. 4.Department of PsychiatryUniversity of Southern California School of MedicineLos AngelesUSA

Personalised recommendations